alexa Chronic active hepatitis and severe hepatic necrosis associated with nitrofurantoin.
Gastroenterology

Gastroenterology

Journal of Gastrointestinal & Digestive System

Author(s): Sharp JR, Ishak KG, Zimmerman HJ

Abstract Share this page

Abstract Nitrofurantoin has been associated with an acute hepatocellular and cholestatic injury, but only rarely with a lesion resembling chronic active hepatitis. Death from nitrofurantoin hepatotoxicity after long-term therapy has not been previously described. We report five cases of chronic active hepatitis, including two deaths, associated with nitrofurantoin and discuss previously reported cases. All of the 20 patients were women and had taken the drug from 4 weeks to 11 years. Most patients had a low serum albumin and an elevated gamma globulin; antinuclear antibody was positive in 12 patients. Eighteen patients improved clinically and biochemically when the drug was withdrawn. Cirrhosis occurred in four patients. Both of the patients who died had taken the drug for more than 1 year and had a clinical course of progressive hepatic failure. Severe hepatic necrosis was noted at autopsy in both patients.
This article was published in Ann Intern Med and referenced in Journal of Gastrointestinal & Digestive System

Relevant Expert PPTs

Relevant Speaker PPTs

Recommended Conferences

Relevant Topics

Peer Reviewed Journals
 
Make the best use of Scientific Research and information from our 700 + peer reviewed, Open Access Journals
International Conferences 2017-18
 
Meet Inspiring Speakers and Experts at our 3000+ Global Annual Meetings

Contact Us

 
© 2008-2017 OMICS International - Open Access Publisher. Best viewed in Mozilla Firefox | Google Chrome | Above IE 7.0 version
adwords